MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0204
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned packing coil lp revealed that the pusher assembly and pull wire was fractured, the proximal segment of the fractured pusher assembly with the pet lock was not returned for evaluation, and the embolization coil was detached from the pusher assembly and not returned for evaluation.Based on the returned condition, the reported inability to detach the coil during the procedure could not be confirmed.Further evaluation of the device revealed kinks throughout the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for the return.Evaluation of the returned 2x4 ruby coil lp (f102505) revealed a pusher assembly fracture, a kink near the fractured location, and offset coil winds along the length of the embolization coils.If the device is forcefully advanced against resistance, damage such as this may occur.Due to the pusher assembly fracture, functional testing could not be performed; therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation of the device revealed a detached embolization coil and additional pusher assembly kinks.The detached embolization coil was likely a result of the pusher assembly fracture.The additional pusher assembly kinks were likely incidental to the complaint.Evaluation of the returned smart coil confirmed a pusher assembly kink and revealed a fracture near the kinked location and offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.Due to the pusher assembly fracture, functional testing could not be performed; therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation of the device revealed additional kinks throughout the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for return.Evaluation of the returned 2x2 ruby coil lp (f102504) revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device and the device may not be advanced out of the introducer sheath.Forceful advancement against this resistance may have contributed to the kinks near the pusher assembly mid-joint.During functional testing, the pusher assembly was unable to be advanced from its returned position due to the kinks in the pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00894, 3005168196-2021-00895, 3005168196-2021-00897, 3005168196-2021-00898.
 
Event or Problem Description
The patient was undergoing a trans-arterial coil embolization procedure from the superior mesenteric artery (sma) to the inferior mesenteric artery (ima) using packing coil lps, ruby coil lps, penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It should be noted that the patient had possible stenosis and narrowed vessels.During the procedure, while attempting to implant the packing coil lp as the first coil, resistance was encountered while advancing the coil through the microcatheter.After positioning the packing coil lp in the target location, the coil could not be detached using the handle.It was also reported that several attempts to manually detach the coil failed; therefore, the packing coil lp was removed.While advancing a 2x4 ruby coil lp (f102505) through the microcatheter, the physician encountered resistance and the ruby coil lp would not advance beyond the distal end of the microcatheter.Therefore, the ruby coil lp was removed.Next, the physician attempted to use a smart coil which had a smaller diameter than the previous coils.However, resistance was also encountered while advancing the smart coil through the microcatheter and the smart coil would not advance beyond the distal end.It was also reported that the pusher assembly of the smart coil kinked during the advancement attempt.Therefore, the smart coil was removed.The physician then advanced the microcatheter more distal to possible stenosis or narrowed vasculature and attempted to advance a 2x2 ruby coil lp (f102504); however, the ruby coil lp would not advance past its initial position within its introducer sheath.Therefore, it was removed.The procedure was completed using an embolic agent (glue).There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11739953
Report Number3005168196-2021-00896
Device Sequence Number14514285
Product Code HCG
UDI-Device Identifier00814548015286
UDI-Public00814548015286
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2025
Device Model Number400SMTXSFT0204
Device Catalogue Number400SMTXSFT0204
Device Lot NumberF102012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2021
Initial Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR
Date Report Sent to FDA01/01/2005